Document Detail


Triamcinolone-associated crystalline maculopathy.
MedLine Citation:
PMID:  20547944     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
OBJECTIVE: To describe the findings of a new crystalline maculopathy exclusively affecting individuals who have previously received intravitreous triamcinolone acetonide injections. METHODS: In a retrospective, observational, noncomparative case series, 21 eyes of 13 patients referred over a 9-year period were identified as having a characteristic crystalline maculopathy. Each patient underwent detailed historical questioning and comprehensive ocular evaluation, including formal retinal examination, fundus photography, fluorescein angiography, and optical coherence tomography. RESULTS: Each of the 21 eyes was treated with intravitreous triamcinolone (preserved in all but 2 eyes) for macular edema (18 eyes due to diabetes, 2 due to pseudophakic cystoid macular edema, and 1 due to a vein occlusion). The crystals were superficial, refractile, white or yellow-green, asymmetric in distribution, and deposited as a cluster in the central macula or in a perifoveal distribution. The crystals were benign and unassociated with visual deficit. Preretinal hyperreflective deposits were noted with optical coherence tomography. Two eyes underwent vitrectomy with membrane peeling, and the crystals were no longer present postoperatively. CONCLUSIONS: We describe a novel syndrome of crystalline maculopathy associated with a history of intravitreous triamcinolone injections. The crystals are refractile, multicolored, located in the posterior pole, and unassociated with obvious visual deficit or retinal sequelae. The predominantly white color and superficial location of the crystals indicate that they may result from aggregation and clumping of insoluble components of triamcinolone.
Authors:
David Sarraf; Neil Vyas; Atul Jain; Alex Bui; Peter J Kertes; K Bailey Freund; Clement Chan
Related Documents :
16205564 - Resolution of serous macular detachment after intravitreal triamcinolone acetonide trea...
19174614 - Efficacy of vitrectomy and internal limiting membrane removal for macular edema associa...
339724 - Results of intraocular lens implant surgery. the third binkhorst medal lecture.
17218914 - Eccentric macular holes after vitrectomy with peeling of epimacular proliferation.
19928694 - Sequential in vivo confocal microscopy study of corneal wound healing after cross-linki...
11997054 - The role of the cyclopean eye in vision: sometimes inappropriate, always irrelevant.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Archives of ophthalmology     Volume:  128     ISSN:  1538-3601     ISO Abbreviation:  Arch. Ophthalmol.     Publication Date:  2010 Jun 
Date Detail:
Created Date:  2010-06-15     Completed Date:  2010-06-24     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  7706534     Medline TA:  Arch Ophthalmol     Country:  United States    
Other Details:
Languages:  eng     Pagination:  685-90     Citation Subset:  AIM; IM    
Affiliation:
Kaiser Permanente, Woodland Hills, California, USA. dsarraf@ucla.edu
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Aged
Female
Fluorescein Angiography
Glucocorticoids / adverse effects*
Humans
Injections
Macula Lutea / drug effects*,  pathology
Macular Edema / drug therapy
Male
Middle Aged
Retinal Diseases / chemically induced*,  diagnosis
Retrospective Studies
Tomography, Optical Coherence
Triamcinolone Acetonide / adverse effects*
Visual Acuity
Vitreous Body
Chemical
Reg. No./Substance:
0/Glucocorticoids; 76-25-5/Triamcinolone Acetonide

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Clinical classification of childhood glaucomas.
Next Document:  Effect of partial posterior vitreous detachment on retinal nerve fiber layer thickness as measured b...